The Biochemical findings in an atypical case of kala pathar poisoning

  • Waqas Hanif Sheikh CMH Multan
  • Mehreen Aftab Khan
  • Muhammad Younas
  • Zahid Farooq Baig Combined Military Hospital (National University of Medical Sciences), Multan Pakistan
  • Oshaque Ali
  • Syed Tawanger Hussain Hurr Combined Military Hospital (National University of Medical Sciences), Multan Pakistan

Abstract

Paraphenylenediamine is an aromatic amine related to aniline. It is a main ingredient in many of the hair dyes locally produced. It causes skeletal and cardiac muscle necrosis, causing renal tubular occlusiondue to myoglobin casts. It is also directly toxic to renal tubules. A case of acute paraphenylenediamine poisoning with atypical presentation is reported. The patient presented with complaints of myalgia and headache and did not have any respiratory distress and angioedema which is the characteristic presentation of such a case. On history ingestion of Kala pathar was revealed.  He developed acute kidney and liver injury. He remained hospitalized for 18 days during which his urine output remained nil and he underwent several sessions of hemodialysis. He was discharged on request with advise of thrice weekly Hemodialysis and antihypertensives. Though Government placed ban on sale and purchase of kala pathar in several districts of south Punjab in 2017, it still remains an important but under documented cause of morbidity and mortality in Pakistan.

Published
2020-09-29